The objectives of this article are to review allergy-type reactions to iodinated contrast media and the protocols utilized to prevent or reduce the occurrence of these adverse reactions in high-risk patients. We will begin by discussing the types or classifications of the adverse reactions to iodinated contrast media. We will then discuss reaction mechanisms, identify the patients at highest risk for adverse reactions, and clarify common misperceptions about the risk. Finally, we will discuss the actions of the medications used to help reduce or prevent allergy-type reactions to iodinated contrast media, the protocols used to help reduce or prevent contrast reactions in high-risk patients, and the potential side effects of these medications. We will also discuss the high-risk patient who has received premedication due to a prior index reaction and discuss the risk of having a subsequent reaction, termed "breakthrough reaction." Identifying patient at high risk for an "allergy-type" reaction to contrast media is an essential task of the radiologist. Prevention of or reduction of the risk of an adverse reaction is critical to patient safety. If an examination can be performed without contrast in a patient at high risk for an allergy-type reaction, it may be appropriate to avoid contrast. However, there are situations where contrast media is necessary, and the radiologist plays a vital role in preventing or mitigating an allergy-type reaction.
ASJC Scopus subject areas
- Emergency Medicine
- Radiology Nuclear Medicine and imaging